Hail, Scotland
- When
- April 11, 2:38 PM CST to 2:41 PM CST
- Where
- Scotland County, 1.38 mi S of Memphis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -92.170
A few strong storms moved through northeast Missouri the afternoon of April 11, 2020. Nickel size hail was reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A few strong storms moved through northeast Missouri the afternoon of April 11, 2020. Nickel size hail was reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 11, 11:26 AM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1226 PM CDT Sat Apr 11 2020 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 240 AM CDT Sat Apr 11 2020 This morning, clouds were found across the area keeping temperatures warmer. These clouds were related to warm air advection bringing warmer air aloft into the area. A surface warm front was located just south of the area. This warm front and warm advection will drive the weather in the short term. && .SHORT TERM...(Today and Tonight) ISSUED AT 240 AM CDT Sat Apr 11 2020 Key Messages: 1. Active weather returns to the area today as chances for rain increase throughout the day. 2. QPF could be higher if convection can form. Discussion: Convergence on the nose of the H85 flow is expected to be across the area later today. This, with plenty of moisture will lead to rain across the area. The better synoptic forcing looks to be further north across the CWA, however the CAMs have the better QPF right through the middle of the CWA. The HRRR has convective elements and even higher QPF across the area. Regardless of these differences, the setup for widespread rain looks good. As such, have kept likelies and even some categorical today across the area. The best instability for storms looks to be across the southern CWA overnight and as such have added schc thunder across the area. The HRRR is the most aggressive for rainfall through the period. WPC has a marginal risk for excessive rainfall across N IL. For this to be realized, we will need to see convection across that area. Currently, I'm not sure we will see thunder that far north. Later shifts will need to keep an eye on this. .LONG TERM...(Sunday through Friday) ISSUED AT 240 AM CDT Sat Apr 11 2020 Key Messages: 1) Rain expected through Sunday afternoon before mixing with/changing to snow beginning Sunday evening. Amounts of an inch or less are expected. 2) Well below normal temperatures favored beginning Monday, with slight chances of precipitation by mid-week. Discussion: Sunday... For Sunday morning, 500 hPa trough is progged to be just east of the Rocky Mountains, with a near 993 hPa surface low centered over western Kansas/Oklahoma panhandle. This surface low will travel along the 925-850 hPa baroclinic zone, taking it across the mid- Mississippi River Valley into the Midwest by Sunday evening and overnight. High levels of moisture (PWATs > 1.00") and lift will spread across the region, leading to widespread precipitation across our CWA. This is likely to occur beginning Sunday afternoon, as CV advection rounds the 500 hPa shortwave and reinvigorates lift across the area. Temperatures above freezing up to around 800-750 hPa in thermal profiles will ensure rain as the dominant precipitation type through the evening. The question then turns to Sunday evening as the surface low progresses over the Midwest. As it does so, cold northwest flow will begin to filter in across the area, allowing rain to begin mixing with, or even changing over to snow. At the same time, a second 500 hPa shortwave approaching from the upper Great Plains will phase in with the southern stream shortwave/trough, which will provide additional, rather strong CV advection and frontogenetical forcing. Guidance has had a hard time over the past several days with agreement on the exact location of this forcing, which is fairly typical in phasing situations. The 00z GFS shows the northern shortwave forcing primarily over the Iowa/Missouri border, which allows for a further south positioning of the snow band. This is also supported in the GEFS, where several ensemble members show a band of snow developing over northwest Illinois. However, these appear to be the outliers of guidance, as the NAM/CMC/ECMWF show a more northern track of the upper Great Plains shortwave, which keeps the snow band further into the upper Mississippi River Valley. Sure enough, running a blend favors this solution, which I will be sticking with for this forecast package. The evolution of the GEFS in the next few runs will be important to watch. Going in this direction gives our area primarily rain before mixing with/changing to snow Sunday evening and overnight. Snowfall totals will be one inch or less, with the heaviest amounts expected along and north of the Highway 20 corridor. Across our area, accumulation is primary expected on grassy and elevated surfaces given warm ground/road temps. Total QPF from this system looks to range from three quarters to around one and a quarter inch, which is not ideal given our current river situation. Please see the hydro section for additional details on this. Monday through Tuesday Night... Any residual snow showers will exit the area early Monday morning, leaving the area mainly dry during the day. It will be a very windy day with a tight pressure gradient lingering across the area behind the departing surface low. Sustained winds of 25 to 35 MPH, with gusts near 45 MPH are expected, which may warrant a wind advisory in later shifts. Monday afternoon, some guidance is showing isolated rain/snow showers across the area due to steepening low-level lapse rates with the strong CAA. For now, I have left mention out of the forecast due to low confidence on how much moisture will be in the air, but this potential is there. Temperatures for this period will be well below normal for what we should see for mid-April. Currently have highs for Monday/Tuesday in the upper 30s north to low 40s south, with overnight lows in the mid 20s north to near 30 south. This is around fifteen to twenty degrees below where we should be for this time of year! Wednesday on... Below normal temperatures continue with values expected to warm heading into the later part of the week. There are slight chances of precipitation each day with several disturbances progged to pass overhead in the northwest flow. The strongest of these systems looks to arrive Thursday/Friday, but there are still plenty of disagreements at this juncture. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1212 PM CDT Sat Apr 11 2020 Light to a few pockets of moderate rain expected to develop at all but BRL this afternoon and exit this evening. Primarily VFR, but some areas of MVFR mostly for visibility possible. Winds will be gusty at times from south at 10-20 kts through sunset. In general isentropic lift and moisture advection should likely result in development/expansion of MVFR/IFR CIGs with some patchy drizzle later tonight and Sunday AM especially at DBQ and CID residing on the north side of a boundary. MLI and BRL offer a lot more uncertainty on timing and extent of low clouds being south of the boundary. Do believe there's an opportunity to see a period of MVFR conditions at MLI/BRL this evening into the early overnight in wake of the rain. But it could take until later Sunday AM at BRL and MLI for more consistent MVFR/IFR conditions set in. && .HYDROLOGY... Issued at 1040 AM CDT Sat Apr 11 2020 Crest location: The Mississippi flood crest is currently south of LD13. Camanche and LD14 are nearing a crest. Discussion: The snowmelt flood crest will continue moving downstream over the next 48 hours with it reaching Gregory Landing, MO on Monday. The current forecasts only takes into account about 20 percent of the expected rainfall this weekend. The river forecasts this evening will have 66 percent of the predicted rainfall while the Sunday morning forecasts will have what rain has fallen and what precipitation is still expected. Around 98 percent of the precipitation for this event will be in the form of rain with the potential for some snow occurring late Sunday night into Monday morning. The heavy rain will result in rises on tributary rivers. Parts of some tributary rivers may go above flood stage. For the Mississippi areas upstream of LD15 that have crested will see a slower rate of fall. From LD15 on downstream to Gregory Landing, MO this forecast heavy rainfall will prolong the crest at each location. In the worst case additional rises are possible. LD19 continues to have a crest just below flood stage. The forecast rainfall this weekend 'could' push the Mississippi at LD19 into flood depending upon how much rain occurs. A winter storm will create a band of heavy snow this weekend from northwest Iowa and southern Minnesota into northwest Wisconsin. When this snow melts it will keep water levels high on the Mississippi and may create additional rises on tributary rivers in eastern Iowa. In looking further out there continues to be a signal suggesting below normal precipitation for the second half of April across the Midwest. && .CLIMATE... ISSUED AT 301 PM CDT Fri Apr 10 2020 Week 2...April 18-24 The longwave pattern will remain in a stable three wave pattern through the period. There are indications that a de-amplification of the longwave pattern may begin after April 20th. Such a de- amplification would lessen the colder than normal conditions across the Midwest. The Climate Prediction Center has a 33 to 40 percent probability of below normal temperatures April 18-24. Additionally CPC has a slight risk of much below normal low temperatures for the Midwest April 18- 22. Thus there is an increased risk of overnight temperatures being at or below freezing which may impact early seasonal vegetation. In looking at precipitation, the MJO will be moving back into a phase suggesting below normal precipitation. The signal is weak but CPC does have a 33 percent probability of below normal precipitation. Week 3...April 25 through May 1 Longer range prognostic maps suggest the three wave pattern will continue to deamplify with a possible pattern change toward the end of April. The overall signal is weak (mainly due to decreased skill for the time of year) but CPC does have a 50 percent probability of above normal temperatures. After April 25th, progged phases of the MJO suggests the potential for above normal precipitation developing across the Midwest. As with temperatures the signal is weak but the longer range outlook from CPC has a 50 percent probability of above normal precipitation from the Great Lakes into the upper Midwest. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Speck AVIATION...McClure HYDROLOGY...08 CLIMATE...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 313 AM CDT Sat Apr 11 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 313 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a slight chance for thunderstorms late this afternoon and overnight mainly south of a line from Fairfield to Monmouth. The main threat from these storms would be occasional lightning. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Snow amounts of a few tenths up to one inch will be possible Sunday evening and overnight, especially along and north of Highway 20. Accumulations will be mainly on grassy and elevated surfaces. Strong winds of 25 to 35 MPH, with gusts up to 45 MPH, will be possible late Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gibbs/Speck
The Quad Cities radar (KDVN), 186 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885943.